Texas, 2004

Hail and Damaging Wind in Texas, August 18, 2004

August 18, 2004 · NWS HGX · 3 events in 2 counties and zones

1 lightning, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 18, 12:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 12:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
150 PM CDT WED AUG 18 2004

DISCUSSION...
SCATTERED CONVECTION OVER COASTAL ZONES SPREADING SLOWLY FARTHER
INLAND. SCATTERED TO BROKEN CUMULI COVER NOW OVER MUCH OF CWFA.
SHORT WAVE MOVING ACROSS BIG BEND WILL BRING LIFT OVER OUR REGION
THURSDAY. PWATS INCREASING TO NEAR 2 INCHES AFTER MIDNIGHT AND
STAYING NEAR THAT VALUE THROUGH THURSDAY. THIS SHORT WAVE WILL
ATTACH ITSELF TO MAIN UPPER TROUGH THAT EXTENDS NORTH TO CANADA AND
WILL TAKE ITS TIME MOVING EAST. TROUGH LINE SHOULD BE NEAR TX/LA
BORDER BY SATURDAY MORNING. TIME CROSS SECTIONS...ALONG WITH
PROGGED UPPER LEVEL FIELD...WOULD INDICATE BEST LIFT LATER TONIGHT
THROUGH THURSDAY...AND PERHAPS LATE FRIDAY NIGHT. 300/200 MB
SPEED MAX MOVING ACROSS REGION FRIDAY NIGHT IN CONJUNCTION WITH UPPER
TROUGH LINE PUSHING THROUGH. WE SHALL CONTINUE WITH CHANCE POPS
TOMORROW THROUGH SATURDAY...BUT LOWER THURSDAY NIGHT INLAND. STORM
MOTION AS PER SOUNDINGS WOULD INDICATE SW/15 KTS FOR TOMORROW. SOME
AREAS MAY GET A GOOD SOAKING TOMORROW. SATURDAY WILL BE A TRANSITION
TO LESSER CHANCES POPS. DO NOT SEE SIGNIFICANT UPPER LEVEL ENERGY
PASSING OVER REGION AFTER SATURDAY. UPPER HIGH WILL BUILD OVER THE
GULF EARLY NEXT WEEK...AND AS PER GFS UPPER HIGH CENTER WILL BE OVER
OUR REGION BY THE MIDDLE PART OF NEXT WEEK.

AVIATION...SCATTERED TO BROKEN LOW CLOUDS (BASES NEAR 1500 FT)
EXPECTED OVER REGION LATE TONIGHT. SCATTERED SHRA/TSRA TOWARD MORNING
CAN BE EXPECTED ESPECIALLY NEAR COAST.

MARINE...ONSHORE FLOW CONTINUING FOR NEXT SEVERAL DAYS WITH WIND
SPEEDS AND SEAS REMAINING BELOW CAUTION LEVEL.

37/47

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 90 74 93 75 / 30 50 30 40 30
HOUSTON IAH)          74 89 75 93 75 / 30 50 30 40 30
GALVESTON (GLS)       78 88 79 88 79 / 30 50 30 40 30
Hazardous weather outlook, Aug 18, 5:59 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
659 AM CDT WED AUG 18 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
659 AM CDT WED AUG 18 2004

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Harris

When
August 18, 3:00 PM CST
Where
Harris County, Aldine
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

17 year old male injured in front of Aldine High School. Victim was sitting on a bench next to a nearby tree that was struck by lightning.

Hail, Montgomery

When
August 18, 3:50 PM CST
Where
Montgomery County, Magnolia
Measured
0.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.217, -95.750

3/4 inch hail in Magnolia.

Thunderstorm Wind, Montgomery

When
August 18, 3:50 PM CST
Where
Montgomery County, Magnolia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.217, -95.750

Tree down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418591, 5418592, 5418593.